It’s normal to have some bleeding after an abortion. Here’s what to expect when you take abortion pills or have an in-clinic abortion procedure:
In-clinic abortion (also called in-office abortion)
You may have some bleeding right after your in-clinic abortion that’s different from your period. You could have heavy bleeding with clots for a few days, or spotting for several weeks. And some people don’t bleed at all. All of this is normal.
Abortion pills (also called medication abortion)
You’ll have very heavy bleeding and cramping during a medication abortion. For most people, the cramping and bleeding usually starts 1-4 hours after taking misoprostol. It’s normal to see large blood clots (up to the size of a lemon) or clumps of tissue during your abortion — like a really heavy period or miscarriage. But if you don’t have any bleeding within 24 hours after taking misoprostol, call your nurse, doctor, or local Planned Parenthood health center or other abortion provider.
The cramping and bleeding can last for several hours. Most people finish passing the pregnancy tissue in 4-5 hours, but it may take longer. After the pregnancy tissue comes out and your abortion is over, the cramping and bleeding should ease up over time. It’s normal to have some bleeding and spotting for several weeks after your abortion.
If you’re bleeding or spotting after your abortion, you can use pads, tampons, or a menstrual cup — whatever's the most comfortable for you. But your nurse or doctor may recommend you use pads so you can track how much you're bleeding. If you’re concerned about bleeding after your abortion, give your nurse or doctor a call